Soraya suddenly developed the oddest rash. It looked like a bunch of tiny targets
on her lower legs. She'd heard that Lyme
disease can cause a target-shaped rash, so she and her mom made an appointment
to see the doctor. The doctor explained that Soraya didn't have Lyme disease, but
she did have a condition called erythema multiforme.
What Is Erythema Multiforme?
Erythema multiforme (pronounced: air-uh-THEE-muh mul-tuh-FOR-me) is a rash that
forms in reaction to an infection. Sometimes, a person may also get the rash after
taking medicine. In more severe cases (called erythema multiforme major), it can affect
the lips and the inside of the mouth.
Erythema multiforme usually starts off looking like pink or red blotches. The blotches
develop over a few days into round target (often called "bulls-eye") shapes with red,
pink, and pale rings. The target shapes sometimes have blisters or scabs in the middle.
The rash itches a lot and might even burn.
An erythema multiforme rash usually appears on both sides of the body, often on
a person's arms, hands, legs, and feet. Some people also get it on the face, neck,
and torso — and sometimes the lips and inside the mouth. As the rash goes away
(which usually takes a couple of weeks), it may turn a brownish color.
The rash may appear on its own, though some people also may have these problems:
fatigue (feeling extra tired)
mouth sores or blisters
a low-grade fever
a slight ache in joints and muscles
What Causes it?
Doctors think most cases of erythema multiforme happen when an infection
causes the body's immune system to damage the skin cells. Erythema multiforme
is often linked to the herpes simplex virus (the virus that causes cold
sores). But bacteria, fungi, and other viruses also can cause someone to develop
A few people may get the rash after taking certain medications, such as seizure
medicines, anesthesia medicines, nonsteroidal anti-inflammatory medicines (e.g., ibuprofen),
antibacterial medications, and penicillin or other antibiotics. If you take any of
these medicines and notice what looks like an erythema multiforme rash starting, call
your doctor but don't stop taking your medicine unless the doctor suggests it.
Sometimes a person can develop erythema multiforme after getting an immunization,
such as the tetanus-diphtheria-acellular pertussis (Tdap) or hepatitis
B vaccines. Occasionally, doctors won't know what caused the rash to develop,
but still can help someone heal.
Erythema multiforme is not contagious. So if you do have it, you won't give it
to someone else. If someone you know has it, it can't be passed to you.
What Should You Do?
Call your doctor if you get a bulls-eye (target-shaped) rash of any kind. Doctors
can usually recognize erythema multiforme just by looking at the rash.
To help figure out why you got the rash, your doctor will ask questions —
like whether you've had any recent infections or what medications you're taking.
Erythema multiforme eventually goes away on its own. In most cases, though, a doctor
will try to treat whatever caused you to have the reaction. If it looks like an infection
triggered the reaction, a doctor may recommend an antibiotic medicine. If it's thought
that a medication caused it, your doctor will probably tell you to stop taking it.
To help you feel better, the doctor may recommend:
putting cool compresses on the rash
taking acetaminophen or antihistamines, or using topical creams to help relieve
itchiness or soreness
These things can provide relief from pain or itchiness, but they won't make the
rash go away any faster. In severe cases, (erythema multiforme major), a person needs
to be hospitalized and may need IV (intravenous) medicine such as antibiotics or steroids.
How Long Does It Last?
Most people who get erythema multiforme have no long-term problems. The rash usually
goes away in 1 to 2 weeks, but it can last as long as 4 weeks. Erythema multiforme
doesn't leave scars, but some people might notice dark spots that last for several
months after the rash goes away.
Erythema multiforme may come back again (recur), especially if you get re-exposed
to whatever caused it in the first place. In cases where the herpes simplex virus
is thought to be causing the rash to return, doctors might prescribe a daily antiviral